Tornadoes · United States · Missouri · 2015
EF1 tornado, Unity Vlg to Lake Lotawana, Missouri, July 1, 2015
From Unity Vlg to Lake Lotawana, this EF1 tornado ran 0.9 miles across Jackson County on July 1, 2015, touching down at 6:51 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 1, 2015
- Touchdown
- 6:51 PM CDT (23:51 UTC)
- Lifted
- 6:55 PM CDT (23:55 UTC)
- On the ground
- 4 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 38.941, -94.385
- Lift-off point
- 38.929, -94.377
- Record number
- 1507011751-01
The damage survey
6 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Several rounds of severe thunderstorms developed during the early morning hours and during the afternoon and evening hours of July 1st. Within a northwest flow pattern, extreme instability developed. As a shortwave tracked southeast over the region, increasing mid to upper level winds allowed for strong shear to develop. The greatest combination of instability and shear occurred during the afternoon and evening hours when supercell thunderstorms, producing several relatively weak tornadoes occurred on the southeast side of the Kansas City Metropolitan area. Several tornadoes occurred in Lees Summit and just west-southwest of the Pleasant Hill Weather Forecast Office. The storms also produced widespread heavy rainfall and there were numerous reports of 3 to 5+ rainfall reports. This led to numerous areas of flash flooding.
The tornado caused minor damage to a strip mall, blowing roofing tiles off and breaking shop and car windows. It also blew down a fireworks tent at Lees Summit North High School. Maximum winds were rated at 100 mph.
This brief tornado caused minor tree damage. Maximum winds were rated at 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS EAX issued a tornado warning for this county at 23:32 UTC, 19 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 23:04 UTC and running to 03:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:24 UTC | 07:15 UTC | Severe Thunderstorm Warning | EAX |
| 07:02 UTC | 07:10 UTC | Severe Thunderstorm Warning | EAX |
| 12:11 UTC | 02:04 UTC | Flood Warning | EAX |
| 23:04 UTC | 03:32 UTC | Tornado Watch | EAX |
| 23:24 UTC | 00:15 UTC | Severe Thunderstorm Warning | EAX |
| 23:32 UTC | 00:00 UTC | Tornado Warning | EAX |
| 23:46 UTC | 00:30 UTC | Severe Thunderstorm Warning | EAX |
| 23:54 UTC | 00:30 UTC | Tornado Warning | EAX |
| 00:17 UTC | 01:00 UTC | Tornado Warning | EAX |
| 00:28 UTC | 01:15 UTC | Severe Thunderstorm Warning | EAX |
| 00:55 UTC | 07:00 UTC | Flash Flood Warning | EAX |
| 01:18 UTC | 02:00 UTC | Severe Thunderstorm Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jul 1, 6:25 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 1, 6:25 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Wed Jul 1 2015
.DISCUSSION...
Issued at 359 PM CDT WED JUL 1 2015
Tonight:
Could be a very active evening as ingredients coming together for
supercells. Airmass has been gradually recovering from eastern KS
into far west central MO from this mornings convection. Warm front
or the old outflow boundary has lifted northeast through the KC
Metro area, which the operational models had depicted further south.
This more northern displacement is allowing 3000-4000 J/kg of MLCAPE
over east central/southeast KS to be advected into west central MO.
Certainly plenty of shear with 45kt of 0-6km shear to support
rotating updrafts. Of note is the decrease in the 0-1km shear down
to 15kt. However, the 12z and 18z NAM ramped that up to 30kt by 03z
and 06z over the far southwestern counties. Latest RUC has latched
onto the more northern location of the front with convection
initiating along the front over west central MO between 21z-23z
which is in the range of what we had been anticipating.
Should convection develop near the Missouri River as forecast the
initial activity would likely be severe and include all severe
elements. Storms should congeal into another complex of heavy rain
producing storms and likely track through the current Flash Flood
Watch.
Thursday - Friday:
The train of shortwaves embedded within the northwest flow will
continue to provide a threat for convection, more so on Thursday.
Satellite imagery showed the next upstream vorticity max dropping
southeast from southern Alberta. Weak high pressure building in from
WI into IA will help shield the eastern CWA from the majority of the
convection. Below average temperatures expected due to the
northeasterly boundary layer winds.
4th of July Weekend:
Looking like we could get away with at least one dry day, Saturday
more so than Sunday. The northwest flow will begin to flatten as an
upper trough glides across southern Canada. A gradual warmup also
expected.
Monday - Wednesday:
The unsettled and rainy pattern returns under a modified northwest
flow regime with embedded shortwaves.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM CDT WED JUL 1 2015
Convection will be main concern this evening through around
03Z...warm front will focus these storms that will form around metro
Kansas City and continue to evolve towards the southeast through the
evening. These storms will be capable of producing isolated
tornadoes. KSTJ will have the least chance of convection as the front
is east and south of the KSTJ terminal. Rest of the evening after
storms move south and east will be VFR or MVFR overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
038>040-044>046-054.
&&
DISCUSSION...MJ
AVIATION...AdolphsonHazardous weather outlook, Jul 1, 4:59 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 459 AM CDT WED JUL 1 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 459 AM CDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. SOME STORMS MAY PRODUCE HEAVY RAIN AND FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE HOLIDAY WEEKEND. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Jul 1, 6:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO RAYTOWN 39.01N 94.47W
07/01/2015 JACKSON MO TRAINED SPOTTER
TRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN
59TH AND WOODSON.
&&
KBRONISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
11.9 hours before the tornado, 109 km from the path. July 1, 2015.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -377 J/kg
- Surface CAPE
- 223 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 3.7 K/km
Topeka, KS (KFOE), 00:00Z
0.1 hours after it, 109 km from the path. July 2, 2015.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 2655 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 7.6 K/km
The radar
The Pleasant Hill radar (KEAX), 17 km away, was scanning. The volume nearest the touchdown began at 23:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:33 UTC | FUNNEL CLOUD | Raytown | Jackson, MO | TRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN 59TH AND WOODSON. |
| 23:33 UTC | TORNADO | Raytown | Jackson, MO | TRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN 59TH AND WOODSON. |
| 23:46 UTC | FUNNEL CLOUD | Lee'S Summit | Jackson, MO | SPOTTERS HAVE BEEN REPORTING A POSSIBLE LOWERING OF THE FUNNEL CLOUD IN THE UNITY VILLAGE AREA, WITH SPOTTERS IN THE LEES SUMMIT AIRPORT AREA AND ON VIEW HIGH AT 470 |
| 23:50 UTC | TORNADO | Lee'S Summit | Jackson, MO | TRAINED SPOTTER REPORTING LOWERING ROTATION AT BLACKWELL AND SHANNODOAH LOOKING TOWARD RAYTOWN. |
| 23:55 UTC | TORNADO | Unity Village | Jackson, MO | TORNADO CONFIRMED VIA BROADCAST MEDIA HELICOPTER FEED. DEBRIS AND TRANSFORMERS BLOWN. |
| 23:58 UTC | FUNNEL CLOUD | 1 W Pleasant Hill | Cass, MO | TRAINED SPOTTER REPORTING ROTATION AND FUNNEL CLOUD AT HWY BB AND HWY 58. |
| 23:58 UTC | FUNNEL CLOUD | Lee'S Summit | Jackson, MO | LAW ENFORCEMENT REPORTS ROTATION IN THEIR VICINITY. |
| 23:58 UTC | TORNADO | Lee'S Summit | Jackson, MO | LAW ENFORCEMENT REPORTS ROTATION AT 40TH AND WOODS CHAPEL AND I-70 ALSO. ROTATION LOWERING. |
| 23:58 UTC | TORNADO | Lee'S Summit | Jackson, MO | LOWERING ROTATION REPORTED AT CHIPMAN AND RIVEROCK BY TRAINED SPOTTER. |
| 00:29 UTC | FUNNEL CLOUD | 3 Nne Pleasant Hill | Cass, MO | BRIEF FUNNEL SPOTTED NORTHEAST OF NWS OFFICE AT 729 PM. QUICKLY DISSIPATED BUT BROAD ROTATION CONTINUED. |
| 00:32 UTC | FUNNEL CLOUD | 5 E Leawood | Jackson, MO | REPORT OF FUNNEL NEAR 82ND AND TROOST. PUBLIC REPORT RELAYED VIA BROADCAST MEDIA. |
| 01:05 UTC | TSTM WND DMG | 5 Sse Greenwood | Cass, MO | 2 TO 3 INCH TREE LIMBS REPORTED DOWN NEAR THE 24000 BLOCK OF HWY 58, POSSIBLY DUE TO TORNADO |
| 01:05 UTC | TORNADO | Se Pleasant Hill | Cass, MO | SPOTTER REPORTS TORNADO ON GROUND AT HWY 7 AND HWY 58. |
| 01:30 UTC | TSTM WND DMG | 2 W Greenwood | Jackson, MO | DELAYED REPORT...ONE FOOT DIAMETER TREE BLOWN DOWN |
| 01:30 UTC | FLASH FLOOD | Lee'S Summit | Jackson, MO | PICTURE VIA TWITTER OF FLOODING OVERTAKING A ROAD OFF OF HWY 50, FORCING A CAR TO STALL OUT IN THE WATER |
| 01:40 UTC | TSTM WND DMG | Raymore | Cass, MO | DELAYED REPORT VIA FACEBOOK PHOTO...TREE UPROOTED AND FELL ONTO GARAGE...TIME ESTIMATED |
| 01:42 UTC | HAIL 0.88 | 2 W Greenwood | Jackson, MO | DIME TO NICKEL SIZE HAIL REPORTED NEAR HIGHWAYS 291 AND 150 |
| 01:44 UTC | HAIL 0.75 | 3 Wsw Greenwood | Jackson, MO | REPORT OF PENNY SIZE HAIL NEAR CASS JACKSON COUNTY RD. AND SW RAINTREE DR. |
| 01:45 UTC | FLASH FLOOD | 3 S Lee'S Summit | Jackson, MO | ROADS FLOODED WITH CARS HALF SUBMERGED NEAR RAINTREE. PICTURE VIA SOCIAL MEDIA. |
| 01:58 UTC | FLASH FLOOD | 4 Nnw Greenwood | Jackson, MO | FLOODING UP TO 3 FEET DEEP AT THE INTERSECTION OF 291 HIGHWAY AND HIGHWAY 50. |
| 02:08 UTC | FLASH FLOOD | 2 Wnw Greenwood | Jackson, MO | HWY 291 CLOSED BETWEEN AT LEAST HWY 150 AND HOOK RD. DUE TO HIGH WATER OVER THE HIGHWAY. WAS STILL CLOSED AS OF 1140 PM DUE TO MUD LEFTOVER FROM THE EARLIER FLOODING. |
| 02:08 UTC | FLASH FLOOD | 2 Wnw Greenwood | Jackson, MO | REPORTED ROAD CLOSURE DUE TO HIGH WATER AT HWY 291 AND HOOK RD. IN LEES SUMMIT |
| 02:12 UTC | FUNNEL CLOUD | 2 Sw Pleasant Hill | Cass, MO | HIGHWAY PATROL REPORTS SPOTTER SAW 2 FUNNEL CLOUDS ON BETWEEN HWY 291 AND HWY 7. THEY WERE ON HWY P AT THE TIME. |
| 02:15 UTC | FLASH FLOOD | 5 Ne Belton | Jackson, MO | REPORT OF 3 TO 4 INCHES OF RUNNING WATER OVER HWY 150 AT PETERSON RD. |
| 02:17 UTC | HEAVY RAIN 3.95 | Greenwood | Jackson, MO | REPORTED RAINFALL SINCE 7AM THIS MORNING |
| 02:26 UTC | TSTM WND GST 60 | 5 W Harrisonville | Cass, MO | |
| 02:29 UTC | FLASH FLOOD | 2 Wsw Greenwood | Jackson, MO | TWITTER REPORT OF WATER RUSHING OVER HWY 291 IN SEVERAL SPOTS NEAR LAKE WINNEBAGO, UP TO 6 INCHES DEEP. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of July 1, 2015
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.